UNIGE document Scientific Article - Review
previous document  unige:21160  next document
add to browser collection
Title

Treatment of osteoporosis: recognizing and managing cutaneous adverse reactions and drug-induced hypersensitivity

Authors
Musette, P.
Brandi, M. L.
Cacoub, P.
Kaufman, J. M.
Reginster, J-Y
Published in Osteoporosis International. 2010, vol. 21, no. 5, p. 723-732
Abstract Cutaneous adverse reactions are reported for many treatments including antiosteoporotic agents. This position paper includes an algorithm for their recognition. With early recognition and proper management, including immediate and permanent withdrawal of the culprit agent, accompanied by hospitalization, rehydration, and systemic corticosteroids, if necessary, the prognosis is good. INTRODUCTION: Cutaneous adverse reactions are reported for many therapeutic agents and observed in between 0% and 8% of treated patients depending on the drug. The antiosteoporotic agents are reputed to be safe in terms of cutaneous effects; however, there have been a number of case reports of cutaneous adverse reactions, which merit consideration. This was the subject of a Working Group meeting of the European Society for Clinical and Economic Aspects of Osteoporosis and Osteoarthritis in April 2009, to focus on the impact of cutaneous adverse reactions and drug-induced hypersensitivity in the management of postmenopausal osteoporosis. We prepared this position paper following these discussions, and include an algorithm for their recognition. METHODS: We reviewed cutaneous adverse reactions observed with antiosteoporotic agents, including information from case reports, regulatory documents, and pharmacovigilance. RESULTS: The cutaneous adverse reactions range from benign reactions including exanthematous or maculopapular eruption (drug rash), photosensitivity, and urticaria to the severe and potentially life-threatening reactions, angioedema, drug rash with eosinophilia and systemic symptoms (DRESS), Stevens Johnson syndrome (SJS), and toxic epidermal necrolysis (TEN). Review of available evidence shows that cutaneous adverse reactions occur with all commonly used antiosteoporotic agents. Notably, there are reports of SJS and TEN for bisphosphonates, and of DRESS and TEN for strontium ranelate. These severe reactions remain very rare (<1 in 10,000 cases). CONCLUSION: With early recognition and proper management, including immediate and permanent withdrawal of the culprit agent, accompanied by hospitalization and rehydration and systemic corticosteroids if necessary, the prognosis is good.
Keywords AlgorithmsBone Density Conservation Agents/*adverse effectsDrug Eruptions/*diagnosis/etiology/therapyEarly DiagnosisFemaleHumansOsteoporosis, Postmenopausal/*drug therapyPrognosis
Identifiers
PMID: 19921087
Full text
Structures
Research group Nutrition et os (66)
Citation
(ISO format)
MUSETTE, P. et al. Treatment of osteoporosis: recognizing and managing cutaneous adverse reactions and drug-induced hypersensitivity. In: Osteoporosis International, 2010, vol. 21, n° 5, p. 723-732. https://archive-ouverte.unige.ch/unige:21160

202 hits

0 download

Update

Deposited on : 2012-05-23

Export document
Format :
Citation style :